I've had acne since I was about 12. It was persistent through my teens despite trying BP, Salicylic acid, benzaclin, retin a, minocycline and birth control pills. From about age 18-20 it subsided, perhaps finally from the minocycline or the birth control both of which I had gone off of at that point. I still had occasional breakouts, but nothing that bothered me particularly. In my early teens I mostly had acne in my T area, then once it subsided I would get the occasional breakout along my jaw or hairline.
Then, last year after my 20th birthday I finally decided to quit going to tanning beds, which I had done once or twice a month since I was about 16 (terrible, I know). I still have no idea if this was responsible for my new breakouts, but I suspect it was a factor. Within the months that followed my acne slowly but surely began to worsen. These new breakouts were mostly on my cheeks and chin (something that I had never really gotten before) and were mostly papules and pustules with an occasional cyst. My skin also seemed to be healing slower, breakouts would take months to heal and I began to get red marks which I had also never gotten before. I had a cluster of pustules on each cheek which would blow up, ooze, then turn into scabs, then red marks that almost looked like they were healing, and then would blow up again.
Finally, after almost a year of trying to treat these breakouts with organic products and natural remedies I decided to return to the dermatologist for the first time in almost 4 years. He put me back on minocycline and gave me tazorac 0.1%. The mino didn't do much, and the tazorac wreaked havoc on my face during the initial breakout causing more breakouts and more inflammation than I had ever had before. I also got my first ever pitted scars on my face Finally after about 4 months of that the breakouts started to subside a little, and I even started to see some of the anti-aging results from the taz (plumped up scars and overall texture), but I was still breaking out persistently. My dermatologist said to stick with it a little longer and also prescribed Aczone for daytime. The aczone helped A LOT with the inflammation, but did nothing to help stop breakouts.
This brings me to my accutane journey... two weeks ago I finally started accutane. My father, who suffered from terrible cystic acne and has pitted scarring all over his face did a course of accutane in his 40s (pretty much right when it came out) which was very successful. Hopefully I will have the same results.
I have officially been on 40 mg of accutane daily for two weeks now! Thus far no improvement in my skin. Things will seem like they are disappearing one day then return the next, but having had acne for so long I know that NOTHING -even accutane- is a quick fix, so I am pretty patient.
The only time I really tend to break down and get upset about my skin is when I am putting on makeup. It's just SO FRUSTRATING to spend literally an hour trying to make yourself look acne free and still feel like a pizza face after all that hard work. I cannot wait for the day I can go back to waking up, rolling out of bed, and going to class makeup-free! Anyway, back to accutane... no real side effects yet except for chapped lips. I'm still not experiencing any dryness except maybe a tiny bit on my scalp, but that could just be the weather.
One side effect I am really wary of is hair loss. I just spent the past year growing out my hair from a short cut (which, although adorable, I got sick of) and I really really don't want all of that to have been for nothing! Right now my hair is long, healthy and beautiful!
Anyway, best of luck to all the other accutaners out there.. fingers crossed that this wont be as painful of an experience as tazorac was!
Edited by Ducky8989, 25 September 2010 - 09:06 PM.